Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Toxicol. 2011 Sep;7(3):227-31. doi: 10.1007/s13181-011-0155-5.

Intrahepatic cholestasis following abuse of powdered kratom (Mitragyna speciosa).

Author information

  • 1Poisons Information Center VIZ-Freiburg, Department of Pediatrics and Adolescent Medicine, University Medical Center Freiburg, Freiburg, Germany. friedrich.kapp@uniklinik-freiburg.de

Abstract

INTRODUCTION:

Kratom (Mitragyna speciosa) is a common medical plant in Thailand and is known to contain mitragynine as the main alkaloid. According to an increase in published reports and calls at German poison control centers, it has been used more frequently as a drug of abuse in the western hemisphere during the last couple of years. Despite this increase, reports of severe toxicity are rare within the literature.

CASE REPORT:

We describe a case of a young man who presented with jaundice and pruritus after intake of kratom for 2 weeks in the absence of any other causative agent. Alkaloids of M. speciosa were detected in the urine.

CONCLUSION:

While M. speciosa is gaining in popularity among illicit drug users, its adverse effects remain poorly understood. This is the first published case of intrahepatic cholestasis after kratom abuse.

PMID:
21528385
[PubMed - indexed for MEDLINE]
PMCID:
PMC3550198
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk